Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 102, NWS Austin/San Antonio, TX

May 14, 2004Caldwell County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 14, 2004, 1:26 AM CDT for Caldwell County, Texas. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2004, 1:26 AM CDT (06:26 UTC)
Expired
May 14, 2004, 3:00 AM CDT
In force
94 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Caldwell County, TX

The radar

The Austin/San Antonio radar (KEWX), 38 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 6.4 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3220 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3220 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 140629
FFWSAT
TXC055-140800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
126 AM CDT FRI MAY 14 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS EXTENDED THE

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  CALDWELL

* UNTIL 300 AM CDT

* AT 118 AM CDT...THUNDERSTORMS PRODUCING MODERATE RAIN CONTINUE
  ACROSS MUCH OF THE COUNTY. RAINFALL RATES AROUND ONE-HALF INCH
  AN HOUR ARE BEING ESTIMATED BY RADAR. MOVEMENT IS EAST AT
  20 MPH.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 2984 9784 2970 9761 2980 9738 3001 9769

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 14, 12:07 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 14, 12:07 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1207 AM CDT FRI MAY 14 2004

.UPDATE...
ANOTHER UPDATE TO REMOVE THE SEVERE THUNDERSTORM WATCHES.

&&

.PREV DISCUSSION...
QUICK UPDATE OF ZONES AND GRIDS TO DEAL WITH TEMP/DEWPOINT ISSUES.

SHOWERS AND THUNDERSTORMS ARE CONCENTRATED ON TWO BOUNDARIES THIS
EVENING. ONE BOUNDARY EXTENDS FROM CORPUS CHRISTI WESTWARD TO BIG
WELLS AND EAGLE PASS. ANOTHER BOUNDARY EXTENDS FROM OZONA NORTHEAST
TO BROWNWOOD. THE AIRMASS REMAINS VERY UNSTABLE ACROSS THE CWFA WITH
THE BEST INSTABILITY MAINLY WEST OF A LINE FROM BEEVILLE TO UVALDE
AND DEL RIO WHERE DEWPOINTS REMAIN IN THE 70S. EXPECT THE CONVECTION
TO THE SOUTH TO WANE AFTER MIDNIGHT WITH THE LOSS OF DAYTIME
HEATING.

MODEL SOLUTIONS STILL SUGGEST THAT THE CONVECTION TO THE NORTH WILL
SINK SOUTHWARD TONIGHT INTO FRIDAY...IN ADVANCE OF THE COLD FRONT.
NO CHANGES TO CURRENT FCST ATTM.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
THRU 4 PM FRIDAY FOR THE EASTERN HALF OF SOUTH CENTRAL TEXAS AND
THE HILL COUNTRY.

&&

13/03
Hazardous weather outlook, May 13, 9:00 AM CDT, 16 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
900 AM CDT THU MAY 13 2004

TXZ171>173-183>194-202>209-217>225-228-141100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
900 AM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
THERE IS A RISK OF SEVERE THUNDERSTORMS TODAY...IN THE SECTOR EAST
OF INTERSTATE 35 AND NORTH OF INTERSTATE 10.  THIS INCLUDES THE
AUSTIN METROPOLITAN AREA EAST TO LAGRANGE AND LEXINGTON. THE MAIN
THREAT IS TORNADIC ACTIVITY WITH HAIL IN EXCESS OF 2 INCHES
DIAMETER.  OTHER THUNDERSTORMS IN THE REGION WILL BE SLOW MOVING
RESULTING IN HIGH RAINFALL AMOUNTS AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...
CHANCES FOR THUNDERSTORMS INCREASE SIGNIFICANTLY ON FRIDAY...WITH
HEAVY RAIN AND FLASH FLOODING BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, May 13, 9:17 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
917 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLOOD            WAELDER                 29.69N 97.30W
05/13/2004                   GONZALES           TX   LAW ENFORCEMENT

            FARM TO MARKET RAOD 1125 NORTH OF WAELDER CLOSED

&&

PM
Local storm report, May 13, 9:19 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
919 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FLOOD            HALLETTSVILLE           29.44N 96.94W
05/13/2004                   LAVACA             TX   LAW ENFORCEMENT

            EDNA STREET IN HALLETTSVILLE CLOSED

&&

PM
Special weather statement, May 13, 11:45 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1145 PM CDT THU MAY 13 2004

TXZ184>188-202>204-217>219-228-140503-
BANDERA-DIMMIT-EDWARDS-FRIO-GILLESPIE-KERR-KINNEY-MAVERICK-MEDINA-
REAL-UVALDE-ZAVALA-
1145 PM CDT THU MAY 13 2004

...SEVERE THUNDERSTORM WATCHES 203 AND 204 ARE NO LONGER IN EFFECT...

THE THREAT OF SEVERE THUNDERSTORMS HAVE ENDED ACROSS SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY. HOWEVER SCATTERED THUNDERSTORMS AND
LOCALLY HEAVY RAINFALL ARE STILL POSSIBLE DURING THE OVERNIGHT HOURS.
Local storm report, May 13, 11:49 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1149 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1047 PM     HAIL             MARTINDALE              29.84N 97.84W
05/13/2004  0.88 INCH        CALDWELL           TX   PUBLIC

            THE PUBLIC REPORTED VERY HIGH WINDS AND PEA TO QUARTER
            SIZE HAIL.

&&

PM
Local storm report, May 13, 11:49 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1149 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1047 PM     HAIL             MARTINDALE              29.84N 97.84W
05/13/2004  0.25 INCH        CALDWELL           TX   PUBLIC

            THE PUBLIC REPORTED VERY HIGH WINDS AND PEA TO QUARTER
            SIZE HAIL.

&&

PM
Special weather statement, May 14, 12:39 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1239 AM CDT FRI MAY 14 2004

TXZ171>173-186>194-204>209-219>225-140645-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-KENDALL-KERR-
LAVACA-LEE-LLANO-MEDINA-TRAVIS-WILLIAMSON-WILSON-
1239 AM CDT FRI MAY 14 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 245 AM CDT FOR  DEWITT...
   KARNES...WILSON...LAVACA...GONZALES...FAYETTE COUNTIES...
...A FLASH FLOOD WARNING CONTINUES UNTIL 215 AM CDT FOR KERR...COMAL
   AND GUADALUPE COUNTIES...
...A FLASH FLOOD WARNING CONTINUES UNTIL 2 AM CDT FOR HAYS
   COUNTY...
...A FLASH FLOOD WARNING CONTINUES UNTIL 145 AM CDT FOR KENDALL
   COUNTY...
...A FLASH FLOOD WARNING CONTINUES UNTIL 130 AM CDT FOR CALDWELL
   COUNTY...
...A FLASH FLOOD WARNING CONTINUES UNTIL 115 AM CDT FOR BLANCO
   COUNTY...
...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES UNTIL 2 AM CDT
   FOR TRAVIS COUNTY...
...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES UNTIL 215 AM
   CDT FOR BEXAR COUNTY...

A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 4 PM CDT FOR
THE FOLLOW COUNTIES...ATASCOSA...BANDERA...BASTROP...BEXAR...
BLANCO...BURNET...CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
LAVACA...LEE...LLANO...MEDINA...TRAVIS...WILLIAMSON AND WILSON.

AT 1230 AM CDT...SHOWERS AND THUNDERSTORMS ACROSS THE WATCH AREA ARE
BEGINNING TO WEAKEN IN INTENSITY AS THE AIRMASS FINALLY BEGINS TO
STABILIZE. THERE WILL LIKELY BE A LULL IN THE SHOWER AND THUNDERSTORM
ACTIVITY DURING THE EARLY MORNING HOURS AS THE CURRENT COMPLEX OF
STORMS MOVES SOUTH AND EAST OF THE WATCH AREA.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
REDEVELOP BY MORNING ACROSS THE HILL COUNTRY IN ADVANCE OF THE COLD
FRONT. THESE STORMS WILL MOVE SOUTH AND EAST ACROSS THE WATCH AREA
FRIDAY WITH THE THREAT OF ADDITIONAL HEAVY RAINFALL AND FLASH
FLOODING.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:09 PM CDTSevere Thunderstorm WarningEWXZavala66 min
May 13, 7:25 PM CDTTornado WarningEWXGillespie65 min
May 13, 7:36 PM CDTSevere Thunderstorm WarningEWXDimmit54 min
May 13, 8:21 PM CDTFlash Flood WarningEWXDimmit114 min
May 13, 8:44 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie61 min
May 13, 9:11 PM CDTFlash Flood WarningEWXGillespie2 hr
May 13, 9:15 PM CDTSevere Thunderstorm WarningEWXBurnet60 min
May 13, 10:22 PM CDTFlash Flood WarningEWXBlanco3 hr
May 13, 10:25 PM CDTSevere Thunderstorm WarningEWXBlanco65 min
May 13, 10:33 PM CDTSevere Thunderstorm WarningEWXBandera, Real57 min
May 13, 10:37 PM CDTFlash Flood WarningEWXCaldwell3 hr
May 13, 10:49 PM CDTFlash Flood WarningEWXKendall3 hr
May 13, 10:53 PM CDTFlash Flood WarningEWXHays3 hr
May 13, 10:54 PM CDTFlash Flood WarningEWXDeWitt, Fayette, Gonzales, Karnes, Lavaca, Wilson4 hr
May 13, 11:10 PM CDTFlash Flood WarningEWXKerr3 hr
May 13, 11:16 PM CDTFlash Flood WarningEWXComal, Guadalupe3 hr
May 14, 4:32 AM CDTSevere Thunderstorm WarningEWXVal Verde58 min
May 14, 5:25 AM CDTFlash Flood WarningEWXVal Verde3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.